Alert archive / Iowa / Wind Advisories in 2006

Wind Advisory 4, NWS Des Moines, IA

April 2, 200651 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 2, 2006, 3:40 PM CDT for 51 counties in Iowa. It took effect at Apr 2, 2006, 10:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2006, 3:40 PM CDT (20:40 UTC)
In effect from
Apr 2, 2006, 10:00 PM CDT
Expired
Apr 3, 2006, 3:36 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 022040
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN APR 2 2006

.LOW PRESSURE OVER SOUTHERN IOWA WILL STRENGTHEN JUST EAST OF IOWA
PRODUCING STRONG WINDS.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030445-
/O.NEW.KDMX.WI.Y.0004.060403T0300Z-060403T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
340 PM CDT SUN APR 2 2006

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
CDT MONDAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH AT TIMES
WILL OCCUR OVERNIGHT AND INTO MONDAY MORNING. A WIND ADVISORY
MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

$$
MYERS
2 follow-up statements
000 
WWUS73 KDMX 030428
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1128 PM CDT SUN APR 2 2006

.LOW PRESSURE OVER EASTERN IOWA WILL DEEPEN OVERNIGHT PRODUCING
STRONG WINDS. THE WINDS WILL SLOWLY DIMINISH AS THE LOW MOVES
NORTHEAST ON MONDAY AS THE LOW MOVES FARTHER NORTHEAST INTO THE
GREAT LAKES AREA.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030900-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-060403T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
1128 PM CDT SUN APR 2 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT MONDAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH AT
TIMES WILL OCCUR OVERNIGHT AND INTO MONDAY MORNING. A WIND
ADVISORY MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

$$
000 
WWUS73 KDMX 030836
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT MON APR 3 2006

.THE LOW PRESSURE AREA THAT BROUGHT THUNDERSTORMS AND WIND TO MUCH
OF THE MIDWEST SUNDAY AFTERNOON AND NIGHT WAS NEAR CHICAGO EARLY THIS
MORNING AND WILL CONTINUE TO MOVE AWAY FROM IOWA. WINDS ARE
EXPECTED TO REMAIN STEADY OR SLOWLY DIMINISH...JUST BELOW ADVISORY
CRITERIA.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030945-
/O.CAN.KDMX.WI.Y.0004.000000T0000Z-060403T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
336 AM CDT MON APR 3 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY.

BRISK NORTHWEST WINDS WILL CONTINUE EARLY THIS MORNING AT SPEEDS
OF 15 TO 25 MPH. SUSTAINED SPEEDS MAY APPROACH 30 MPH WITH GUSTS
TO 40 MPH AT TIMES...BUT THE GENERAL TREND WILL BE STEADY OR
SLOWLY DIMINISHING WINDS BELOW ADVISORY CRITERIA.

$$

SMALL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 2, 3:06 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 2, 3:06 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT SUN APR 2 2006

.DISCUSSION...
ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER
WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY...
COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM
FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME
FURTHER NORTHWARD DRIFT REMAINS POSSIBLE.  TORNADO THREAT WL REMAIN
ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE
THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT.
FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME
MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE
GONE CATEGORICAL POPS DURING THE EVENING.  OTHERWISE...TIGHTENING
PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY
LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT
THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS
INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL
CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS.

DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING
ON MONDAY AND CONTINUE THROUGH THE DAY.  EXPECT RELATIVELY SUNNY
CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE
WORKS TOWARD THE STATE.  QUIET WX THROUGH MONDAY INTO EARLY
WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA.  THE
MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON
TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS
IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE
BEFORE APPRECIABLE EASTWARD MOVEMENT.  STILL APPEARS ACTIVE IN THE
THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF
THE EJECTING UPPER LOW.  BOTH EURO AND NOW 12Z GFS LINGER THE UPPER
LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z
TO 16Z MONDAY FOR THE ENTIRE CWA.

&&

COGIL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SUN APR 2 2006

IAZ062-074-075-083>086-093>097-031100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1133 AM CDT SUN APR 2 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE
STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE
SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A
SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS
DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED
FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1133 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE
THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE
WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE
LATER HALF OF THE COMING WORK WEEK.

MYERS

In the hours before

Local storm report, Apr 2, 3:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NW CENTERVILLE        40.78N 92.95W
04/02/2006  E0.75 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:14 AM CSTSevere Thunderstorm WarningDMXAudubon, Cass46 min
Apr 2, 12:30 AM CSTSevere Thunderstorm WarningDMXSac37 min
Apr 2, 1:31 AM CSTSevere Thunderstorm WarningDMXGreene20 min
Apr 2, 2:33 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningDMXWayne24 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningDMXWarren59 min
Apr 2, 2:55 PM CDTTornado WarningDMXClarke, Warren35 min
Apr 2, 3:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis38 min
Apr 2, 3:04 PM CDTSevere Thunderstorm WarningDMXLucas41 min
Apr 2, 3:10 PM CDTSevere Thunderstorm WarningDMXMonroe36 min
Apr 2, 3:16 PM CDTTornado WarningDMXWarren27 min
Apr 2, 3:22 PM CDTTornado WarningDMXDavis38 min
Apr 2, 3:50 PM CDTSevere Thunderstorm WarningDMXWapello25 min
Apr 2, 3:54 PM CDTSevere Thunderstorm WarningDMXMarion51 min
Apr 2, 3:57 PM CDTTornado WarningDMXDavis18 min
Apr 2, 4:01 PM CDTTornado WarningDMXMahaska, Marion44 min
Apr 2, 4:29 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Apr 2, 4:38 PM CDTTornado WarningDMXWarren37 min
Apr 2, 4:52 PM CDTTornado WarningDMXPolk23 min
Apr 2, 5:11 PM CDTTornado WarningDMXJasper, Polk34 min
Apr 2, 5:41 PM CDTTornado WarningDMXJasper34 min

Nearby

Wind Advisories in Iowa, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.